FDA: Popular Z-pack antibiotics can cause deadly heart rhythms

New warning labels going on packaging

WASHINGTON -  

The Food and Drug Administration is warning doctors and patients that a widely used antibiotic from Pfizer can cause rare but deadly heart rhythms in some patients.
 
The agency said Tuesday that it is adding new warnings to the label of Zithromax, which is commonly used to treat bronchitis, pneumonia and other infections.
 
People who have heart rhythm problems, and some people with disturbances in their blood potassium and magnesium levels, can develop a potentially fatal heart rhythm on Zithromax.   
 
Doctors should consider prescribing other antibiotics to these patients.
 
Zithromax, azithromycin, is more expensive than other antibiotics, but it's popular because it often can be taken for fewer days.
 
  The FDA's action could convince doctors to choose other options for people prone to heart problems, though the new label notes that some other antibiotics have similar effects on the heart.
 
  The new drug label follows a Vanderbilt University study released in May showing a slightly higher chance for deadly heart problems in patients taking the drug.
 
  Researchers analyzed health records and data from millions of prescriptions for several antibiotics given to about 540,000 Tennessee Medicaid patients from 1992 to 2006. The highest risks were in Zithromax patients with existing heart problems.
 
  The results suggested there would be 47 extra heart-related deaths per 1 million courses of treatment with Zithromax, compared with another antibiotic, amoxicillin. A usual treatment course for Zithromax is about five days, versus around 10 days for amoxicillin and other antibiotics.
 
 More than 40 million patients in the U.S. received a prescription for Zithromax in 2011, according to the FDA.
Print this article Back to Top